Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 120, NWS Springfield, MO

June 30, 20164 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2016, 6:13 PM CDT for 4 counties in Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Jun 30, 2016, 7:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Camden County, MO, Dallas County, MO, Laclede County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:35 PM CDTTSTM WND DMG4 Ese Bennett Springs, MOTREE DOWN NEAR HWY 64 AND MEADOWLARK DR.
Jun 30, 6:40 PM CDTTSTM WND DMG3 Wnw Lebanon, MOTREE DOWN NEAR HWYS 64 AND AA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KSGF 302313
SVRSGF
MOC029-059-105-169-010000-
/O.NEW.KSGF.SV.W.0120.160630T2313Z-160701T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DALLAS COUNTY IN SOUTHWESTERN MISSOURI...
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI...
  WESTERN PULASKI COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI...

* UNTIL 700 PM CDT

* AT 612 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTH OF CAMDENTON TO 13 MILES NORTHEAST OF
  BUFFALO...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...                        BENNETT SPRING STATE PARK...
  WAYNESVILLE...                    RICHLAND...
  CROCKER...                        STOUTLAND...
  BENNETT SPRINGS...                TWIN BRIDGES...
  LAQUEY...                         SLEEPER...
  FALCON...                         OZARK SPRINGS...
  DRY KNOB...                       SWEDEBORG...
  ELDRIDGE...                       WET GLAIZE...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 119...AND BETWEEN MILE
MARKERS 121 AND 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3770 9223 3759 9231 3751 9243 3752 9260
      3760 9280 3768 9291 3777 9296 3777 9289
      3788 9264 3793 9258 3802 9260 3802 9224
TIME...MOT...LOC 2312Z 303DEG 38KT 3791 9272 3777 9290 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
3 follow-up statements
992 
WWUS53 KSGF 302326
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT THU JUN 30 2016

MOC029-059-105-169-010000-
/O.CON.KSGF.SV.W.0120.000000T0000Z-160701T0000Z/
DALLAS MO-LACLEDE MO-PULASKI MO-CAMDEN MO-
626 PM CDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL DALLAS...LACLEDE...SOUTHWESTERN PULASKI AND
SOUTHEASTERN CAMDEN COUNTIES...

AT 625 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF RICHLAND TO 13 MILES NORTHEAST OF
BUFFALO...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEBANON...                        BENNETT SPRING STATE PARK...
WAYNESVILLE...                    RICHLAND...
STOUTLAND...                      BENNETT SPRINGS...
TWIN BRIDGES...                   LAQUEY...
SLEEPER...                        FALCON...
OZARK SPRINGS...                  DRY KNOB...
ELDRIDGE...                       WET GLAIZE...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 119...AND BETWEEN MILE
MARKERS 121 AND 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3770 9223 3759 9231 3751 9243 3752 9260
      3760 9280 3768 9291 3777 9296 3777 9289
      3788 9264 3793 9258 3791 9234 3788 9224
TIME...MOT...LOC 2325Z 297DEG 29KT 3790 9257 3776 9290 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
969 
WWUS53 KSGF 302340
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT THU JUN 30 2016

MOC029-059-302350-
/O.CAN.KSGF.SV.W.0120.000000T0000Z-160701T0000Z/
DALLAS MO-CAMDEN MO-
640 PM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DALLAS AND
SOUTHEASTERN CAMDEN COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3783 9259 3780 9256 3782 9250 3777 9223
      3770 9223 3759 9231 3751 9243 3752 9260
      3760 9280 3764 9285 3772 9284 3784 9262
TIME...MOT...LOC 2340Z 302DEG 33KT 3776 9260 3768 9285 

$$

MOC105-169-010000-
/O.CON.KSGF.SV.W.0120.000000T0000Z-160701T0000Z/
LACLEDE MO-PULASKI MO-
640 PM CDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR LACLEDE AND SOUTHWESTERN PULASKI COUNTIES...

AT 640 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF LEBANON TO 12 MILES NORTH OF
CONWAY...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEBANON...                        BENNETT SPRING STATE PARK...
STOUTLAND...                      TWIN BRIDGES...
SLEEPER...                        FALCON...
DRY KNOB...                       LAQUEY...

THIS INCLUDES INTERSTATE 44 NEAR MILE MARKER 119...AND BETWEEN MILE
MARKERS 121 AND 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3783 9259 3780 9256 3782 9250 3777 9223
      3770 9223 3759 9231 3751 9243 3752 9260
      3760 9280 3764 9285 3772 9284 3784 9262
TIME...MOT...LOC 2340Z 302DEG 33KT 3776 9260 3768 9285 

HAIL...<.75IN
WIND...60MPH
 
$$

CRAMER
443 
WWUS53 KSGF 302359 RRA
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT THU JUN 30 2016

MOC105-169-010009-
/O.EXP.KSGF.SV.W.0120.000000T0000Z-160701T0000Z/
LACLEDE MO-PULASKI MO-
659 PM CDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR LACLEDE AND SOUTHWESTERN
PULASKI COUNTIES WILL EXPIRE AT 700 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3783 9259 3780 9256 3782 9250 3777 9223
      3770 9223 3759 9231 3751 9243 3752 9260
      3760 9280 3764 9285 3772 9284 3784 9262
TIME...MOT...LOC 2357Z 303DEG 38KT 3776 9260 3768 9285 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:46 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 2:46 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
246 PM CDT THU JUN 30 2016

.SHORT TERM...(This evening through Friday)
Issued at 203 PM CDT Thu Jun 30 2016

Upper level short wave energy will drop southeast across the
southern Great Lakes from late this afternoon through tonight and
will drive a cold front southeast through the Missouri Ozarks.
Showers and thunderstorms will develop along the frontal boundary
with the best coverage likely occurring before midnight. Enough
instability and deep layer shear will be present to carry a severe
risk along the I-49 corridor and into the Truman and Lake of the
Ozarks region. Large hail to the size of half dollars and damaging
wind gusts will be the primary severe threats.

That frontal boundary will then stall somewhere in the vicinity of
the I-40 corridor in Arkansas on Friday and will curl back
northwest towards developing surface low pressure across
southeastern Colorado. More showers and thunderstorms will be
possible...mainly in closer proximity to that front across
southeastern Kansas and southwestern Missouri. Temperatures will
be slightly cooler over most areas with highs generally in the
lower to middle 80s. Dew points on Friday will vary quite a bit
across the Ozarks with values ranging from the lower 60s across
central Missouri to around 70 degrees across far southwestern
Missouri.

.LONG TERM...(Friday Night through Thursday)
Issued at 203 PM CDT Thu Jun 30 2016

Confidence is high that a mesoscale convective system (MCS) will
then develop Friday night across northern Kansas and will shift
east into northern and central Missouri from late Friday night
into Saturday morning. While the track is still somewhat in
question, there is a signal there for a swath of heavy rainfall
somewhere across northern and perhaps central Missouri. While
confidence is not high enough to post a Flash Flood Watch at this
point, this may need consideration in the future as mesoscale
details become clearer.

That front will return north from later Friday night into
Saturday, however its eventual position by Saturday afternoon
remains unclear. Showers and thunderstorms will remain likely
north of the front, with scattered activity also possible south of
this feature. There will be a conditional risk for a few strong to
severe storms if enough instability can develop. There should be a
huge temperature contrast throughout the area on Saturday. Highs
may struggle to reach the middle 70s over parts of central
Missouri while areas of far southwestern Missouri reach the lower
90s.

Another complex of thunderstorms will then be possible Saturday
night as upper level short wave energy digs across the central
Plains. This will continue the threat for heavy rainfall over at
least portions of the Ozarks. Showers and thunderstorms then
appear likely as we head into Sunday and Sunday night with the
slow approach of that wave. There will once again be a conditional
risk for strong to severe storms if sufficient instability can
develop given that deep layer shear will be increasing.

Thunderstorm chances on the Fourth of July will then be
conditional on how quickly that short wave trough departs the
region. At this point, global models are indicating that the
morning may be wet across much of the area with perhaps some drier
weather in the afternoon and evening. Timing will become much
clearer as we get into the weekend.

A warming trend is then expected as we get towards the middle of
next week as upper level ridging commences. We kept PoPs near
climatology in the 20-30% range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jun 30 2016

Aviators flying into southwestern Missouri can expect generally
good weather through the forecast period. There is the potential
for isolated to scattered thunderstorms to develop this afternoon
and tonight however, the coverage and location of the storms will
be difficult to pin down, have included vicinity storms as a
result. Where storms do occur, impacts to aviation will occur, but
will handle that on a short term basis.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Hatch
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU JUN 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
330 PM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES WILL REMAIN IN THE MIDDLE TO UPPER 90S
  INTO EARLY THIS EVENING ACROSS EXTREME SOUTHEASTERN KANSAS
  INTO WESTERN MISSOURI.

  SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
  THIS EVENING AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE
  AREA. SOME OF THESE STORMS MAY BECOME SEVERE AND BE CAPABLE
  OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING
  WINDS TO 60 MPH. AREAS NORTH AND WEST OF A JOPLIN TO
  CAMDENTON LINE WILL HAVE THE BEST POTENTIAL FOR SEVERE
  STORMS. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY HEAVY
  RAINFALL MAY ACCOMPANY ANY STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE POTENTIAL FOR THUNDERSTORMS AND HEAVY RAINFALL WILL
  CONTINUE AT TIMES THROUGH THE 4TH OF JULY HOLIDAY WEEKEND. A
  FEW SEVERE STORMS WILL BE POSSIBLE ON A DAILY BASIS IF ENOUGH
  INSTABILITY CAN DEVELOP.

  HEAVY RAINFALL ASSOCIATED WITH THESE STORMS WILL RESULT IN A
  LIMITED RISK FOR FLOODING THIS WEEKEND. AT THIS TIME...TOTAL
  RAINFALL AMOUNTS THROUGH MONDAY ARE EXPECTED TO RANGE FROM
  ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS TO NEAR FOUR
  INCHES POSSIBLE ACROSS CENTRAL MISSOURI.

  THOSE WITH OUTDOOR PLANS THIS WEEKEND INCLUDING ALONG AREA
  RIVERS AND STREAMS SHOULD BE ALERT FOR APPROACHING STORMS...
  AND CLOSELY MONITOR THE LATEST WEATHER INFORMATION.

  HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 DEGREES
  WILL BE POSSIBLE AGAIN BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING...MAINLY
  NORTH AND WEST OF A JOPLIN TO CAMDENTON LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:23 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan67 min
Jun 30, 5:07 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair53 min
Jun 30, 5:33 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede42 min
Jun 30, 6:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Jun 30, 6:37 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.